Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 52, NWS Hastings, NE

May 24, 2021Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2021, 7:35 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 7:35 PM CDT (00:35 UTC)
Expired
May 24, 2021, 8:15 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

287 
WUUS53 KGID 250035
SVRGID
KSC147-250115-
/O.NEW.KGID.SV.W.0052.210525T0035Z-210525T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
735 PM CDT Mon May 24 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Phillips County in north central Kansas...

* Until 815 PM CDT.

* At 733 PM CDT, severe thunderstorms were located along a line
  extending from near Prairie View to 9 miles northwest of Speed to
  near Logan, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Prairie View around 740 PM CDT
  Long Island around 745 PM CDT.
  Speed around 750 PM CDT.

Other locations in the path of these severe thunderstorms include
Woodruff and Phillipsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3998 9963 4000 9959 4000 9917 3998 9916
      3967 9917 3957 9939 3957 9963
TIME...MOT...LOC 0033Z 234DEG 31KT 3989 9962 3976 9957 3966 9962 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
2 follow-up statements
385 
WWUS53 KGID 250043
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
743 PM CDT Mon May 24 2021

KSC147-250115-
/O.CON.KGID.SV.W.0052.000000T0000Z-210525T0115Z/
Phillips KS-
743 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PHILLIPS COUNTY...

At 741 PM CDT, severe thunderstorms were located along a line
extending from near Long Island to near Prairie View to near Logan,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Long Island around 745 PM CDT.
  Speed around 800 PM CDT.
  Glade around 810 PM CDT.
  Phillipsburg around 815 PM CDT.

There is some rotation along the leading edge of the bow near 
Prairie View. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3998 9963 4000 9959 4000 9917 3998 9916
      3967 9917 3957 9939 3957 9963
TIME...MOT...LOC 0041Z 249DEG 26KT 3992 9954 3983 9950 3958 9957 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
936 
WWUS53 KGID 250102
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
802 PM CDT Mon May 24 2021

KSC147-250115-
/O.CON.KGID.SV.W.0052.000000T0000Z-210525T0115Z/
Phillips KS-
802 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PHILLIPS COUNTY...

At 800 PM CDT, a severe thunderstorm was located 8 miles southeast of
Woodruff, or 9 miles north of Phillipsburg, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rural portions of northeastern Phillips County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3991 9955 4000 9946 4000 9917 3998 9916
      3970 9917 3965 9936 3963 9953
TIME...MOT...LOC 0100Z 237DEG 30KT 3989 9935 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:28 PM CDT, 7 minutes earlier.

Area forecast discussion, May 24, 7:28 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
728 PM CDT Mon May 24 2021

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 501 PM CDT Mon May 24 2021

General overview of the entire 7-day forecast:
Precipitation trends:
Overall, we remain in a fairly active late-May weather pattern.
However, the vast majority of rain/thunderstorm chances (Pops) are
concentrated tonight into Tuesday morning, Wednesday evening-
overnight and then again this weekend into early next week
(Memorial Day). In between these myriad Pops, we are actually a
maintaining at least a 24-hour dry period centered on Thursday
night-Friday daytime, which if nothing else will allow those areas
that could see a bit too much rain between now and then a chance
to dry a bit.

Severe thunderstorm/flooding concerns:
Per SPC, our entire coverage area (CWA) remains in a
Marginal/Slight Risk for late this afternoon into tonight (seems
mostly justified...especially within western/southern counties).
The Day 2 then features a Marginal Risk for roughly our
southeastern 1/3, although this forecaster feels this is probably
most justified for possible lingering strong to marginally-severe
storm right away in the morning, and less-so for the "main"
afternoon-evening time frame, which unless a few of the latest
short term models (NAM/HRRR) are really out to lunch, the later-
day threat should focus at least slightly south-southeast of our
CWA altogether. Turning to Day 3, Wednesday evening-overnight is
then our next fairly legitimate threat of severe storms and
possible hydro issues, with SPC already assigning Slight Risk to
the entire CWA (and WPC assigning a Slight Risk of excessive
rainfall to most of the CWA as well). With all the shorter-term
concerns just in the next 12-18 hours, this discussion will not
really further address this Day 3 severe/hydro threat, but want
to make it very clear that this looks like a somewhat later,
mainly post-sunset "show" for most of the CWA, and COULD feature
potential for one of our first somewhat-organized damaging wind
threats of the season. Plenty of details to pin down between now
and then.

Temperature-overview:
Certainly no major changes from previous forecast, but if anything
highs were trended down at least a few degrees in the longer term,
including days such as Saturday (down roughly 5 degrees most
areas). More specifically, the majority of the next week looks to
feature highs in the 70s and lows in the 50s-low 60s. However, a
couple of warmer/cooler exceptions look to be Tuesday-Wednesday
daytime (better chance of warmer highs in the low 80s UNLESS
clouds are more abundant than expected)...and Thursday night (one
of the cooler-looking nights we have seen in a while with lows
perhaps as chilly as the mid-upper 40s most areas).

With the big-picture messages covered above, will now move on to a
look at current conditions and a more detailed look SOLELY at the
next 36 hours/3 forecast periods:

Current/recent weather scene as of 4 PM
(including tying it in with very short term expectations):
Although it's FAR too early to start downplaying our late
afternoon-evening severe weather threat too aggressively, will
state up front that the widespread low clouds and only
limited/fleeting patches of sunnier skies so far today have not
only caused high temperatures to fall a good 2-5+ degrees short of
early-morning expectations (most areas should top out 73-78), but
it's also not done any favors for bolstering our severe storm
threat, at least in the near-term (obviously a good thing). In
short, it's becoming increasingly-clear that the "main show" of
severe storms in the Central Plains this evening should focus
within the GLD/DDC coverage areas in western KS, with our CWA more
along the "fringes of the action" but with a few severe storms
still quite possible. In the mid-upper levels, water vapor
satellite imagery and short term model data reveal broad west-
southwesterly flow overhead, with our region being brushed by the
southern end of a shortwave trough mainly lifting northeastward
from the NE/WY/SD border region. Earlier today, a pesky area of
lighter showers (Nebraska CWA) and non-severe thunderstorms
(mainly KS zones) marched from west-to-east across our area before
moving out/fading away. Most places didn't receive much rain from
this, but localized parts of mainly KS received in excess of
1-inch. Tying this in with ongoing/upcoming weather, the primary
outflow boundary from the activity overnight-earlier today settled
into northwest/west-central KS, where ongoing severe storms are
most robust. Meanwhile, the extensive clouds and resultant lower
instability/less-focused surface convergence in our CWA has kept
us quiet thus far. At the surface, southerly breezes generally
sustained 10-15 MPH/gusting up to around 25 MPH especially in
eastern zones dominates the current scene.

Late this afternoon-overnight:
We are closely watching mainly our far western/southwestern zones
for the primary possible severe storm threat through sunset.
Latest analysis indicates halfway decent (but not extraordinary)
0-1 kilometer mixed-layer CAPE of 1000-1500 J/kg over our CWA, in
the presence of decent bulk shear as high as 40+ knots west (lower
east). These parameters are certainly supportive of at least
transient supercell structures, but the longer it takes for
convection to develop north-northeastward into our CWA, the more
"iffy" a sustained supercell threat might become as we gradually
lose low-level instability this evening. Certainly if/when severe
storms move in, large hail/damaging winds mainly into the ping
pong ball/60 MPH range are the primary threats, although at least
a brief/transient tornado threat could also exist through mainly
sunset or so. Putting some faith in the last few HRRR runs, it's
starting to look like our far western zones might be pretty much
the only pre-sunset threat area, while the earlier-initiating
intense storms over western KS instead dive more east-southeast
into central/south central KS and miss our area altogether. Even
if we miss out on the main surface-based threat, at least slightly
elevated strong to marginally-severe storms could blossom later
this evening into northern/even northeast parts of the CWA with
mainly a hail threat. Turning to the later-night hours, our
biggest concern is whether or not a generally west-to-east
oriented storm cluster develops over and/or drifts eastward into
our KS zones along the nose of a roughly 40KT low level jet
(evident at 850 millibars). Both the HRRR/NAMNest show this
"secondary show" in our south to some degree, and if this occurs
the primary concern would in theory turn to hydro. Although most
of our southern CWA has been fairly dry over the past week (since
the localized/significant flooding on the 16th far south),
anything more than 1-2" of rain in a short time could start
causing minor flooding pretty readily, so this will need watched.
Given the fairly dry past week, along with lack of a pronounced
signal for 2+" of rain in the 12Z HREF QPF probability matched-
mean, opted against a formal Flash Flood Watch, but will continue
to carry overnight hydro concerns in our local HWO. Meanwhile,
most of especially our north half should have a dry late night,
and Pops are much lower to non-existent here. Could foresee some
fog development depending on cloud trends, but not enough
confidence to introduce to forecast. Low temps overnight aimed mid
50s far west-central north...to upper 50s-low 60s most places.

Tuesday daytime:
As already touched on, do not have a lot of confidence in the
going Marginal Risk of severe in our southeast 1/3, as normally-
reliable HRRR/NAMNest strongly suggest that the "main show" in the
afternoon-evening should focus at least slightly south-through-
southeast of our CWA, within the main subtle surface convergence
zone along a weak trough axis progged to cross our area during the
daytime hours. However, at least right away in the morning (mainly
sunrise-10 AM, we could still see a cluster of strong to perhaps
marginally-severe storms ongoing over mainly our KS zones
(although the main threat should be lingering heavy rain). Overall
though, the big story for this period is that most of the CWA
looks dry for most of the day, with even a decent chance of
increasing sunshine from west-to-east, especially in the
afternoon. Should this occur, confidence is higher than today in
reaching forecast highs, which were changed little from previous
and mainly aimed 80-82. Afternoon breezes generally around 10 MPH
from a westerly direction most areas behind the aforementioned
weak trough axis.

Tuesday evening-night:
Confidence is growing that this already-mostly-void of PoPs period
will be even more outright-dry, and other than a slight chance of
early-evening storms in our extreme southeast (Mitchell Co area),
have the rest of the night dry with fairly high confidence. With
rather light/variable breezes anticipated, later shifts will have
to take a closer/better look for fog potential, but no big signal
at this time. Low temps generally looking about 5 degrees cooler
than tonight, mainly mid 50s most areas, but ranging low 50s far
northwest to upper 50s far southeast.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 728 PM CDT Mon May 24 2021

Ceiling/visibility:
Although a brief period of VFR ceiling could occur mainly within
the first few hours this evening, and a more sustained period of
VFR is likely during much of the latter half of the period
(Tuesday mid-morning through afternoon), the majority of these
first 12-15 hours overnight/early Tuesday morning should feature
sub-VFR with even brief IFR not out out of the question. As for
visibility, have maintained no worse than low-end VFR throughout,
but any heavier storms this evening could obviously result in sub-
VFR briefly, along with perhaps some light fog late tonight-early
Tuesday.

Precipitation/thunderstorms:
Will continue with a 6-hour window of opportunity for
thunderstorms right out of the gate (00-06Z), but with confidence
in coverage still a bit on the lower side even at this very close
range, have refrained from any prevailing mention and simply gone
with "vicinity" (VCTS).

Surface winds:
With the obvious exception of any possible convective outflow this
evening-overnight (which could briefly greatly increase speeds and
result in erratic direction for up to a few hours), no major wind
issues expected. This evening, southerly winds up to only around
10-15KT will be common. Late tonight into the day Tuesday,
direction will gradually become more westerly behind a passing
weak front, but speeds should largely only around 10KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, May 24, 7:01 PM CDT, 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
701 PM CDT Mon May 24 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
701 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Overnight.

Thunderstorms remain possible anywhere in the outlook area at
some point this evening and overnight. The entire area is under
either a Marginal or Slight Risk for a few severe storms, with the
main threats being hail up to around ping pong ball size, wind
gusts to around 60 MPH and perhaps a brief tornado. It currently
appears that the area of most concern for possible severe storms
involves counties south of Interstate 80, including north central
Kansas, and especially those counties also west of the Highway 281
corridor. The primary time frame of concern runs through around
midnight, although a few stronger storms remain possible even late
into the night, especially near and south of the Nebraska-Kansas
border, where a secondary round of storms could flare up well
after midnight.

In addition, limited parts of the outlook area could receive
heavy rainfall of at least 1 to 2 inches in a short time tonight,
which could promote mainly minor, short-term flooding. Should
this occur, it would be most favored near and especially south of
the Nebraska-Kansas border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Off and on thunderstorm chances remain in the forecast Tuesday
morning through Thursday, and again this weekend, with some of
the overall-highest storm chances currently focused Wednesday
evening into early Thursday morning.

As for severe storm chances, areas mainly southeast of a line
from York to Red Cloud Nebraska, to Stockton Kansas are currently
under a Marginal Risk on Tuesday, although this currently appears
most valid for the possibility of a few strong to marginally-
severe storms right away Tuesday morning, as the primary afternoon
and evening severe storm threat could very well focus south and
east of the outlook area altogether.

The entire outlook area is then in a Slight Risk for severe
storms for Wednesday evening and overnight, during which time
heavy rain and localized flooding could also be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of possible hail,
damaging wind gusts and localized flooding that might occur
tonight. Although considered a lower probability, any possible
tornadoes this evening should be reported immediately.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 24, 7:05 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
705 PM CDT Mon May 24 2021

NEZ060-072-250030-
Dawson NE-Gosper NE-
705 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 21 miles southwest of Lexington, moving northeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
  Rural areas southwest of Lexington and Cozad .

LAT...LON 4087 10001 4077 9978 4059 9998 4070 9998
      4070 10018
TIME...MOT...LOC 0003Z 217DEG 28KT 4064 10010

Wesely
Special weather statement, May 24, 7:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
724 PM CDT Mon May 24 2021

KSZ005-250100-
Phillips KS-
724 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHILLIPS COUNTY UNTIL 800
PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Logan, or 12 miles southeast of Norton, moving
northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prairie View around 735 PM CDT.

LAT...LON 3957 9963 3993 9963 4000 9954 4000 9941
      3957 9919
TIME...MOT...LOC 0023Z 227DEG 35KT 3974 9969

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:24 PM CDTSpecial Weather StatementGIDPhillips36 min
May 24, 8:14 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.